Colorado, 2007

Winter Storm in Colorado, December 10 to 11, 2007

December 10 to 11, 2007 · NWS PUB · 3 events in 3 counties and zones

A moist southwesterly flow aloft brought heavy snow over the eastern San Juan mountains and Upper Rio Grande Valley. tallying 15 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A moist southwesterly flow aloft brought heavy snow over the eastern San Juan mountains and Upper Rio Grande Valley. Wolf Creek Ski area near the summit of Wolf Creek Pass received the most snow with this system...tallying 15 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 9, 3:31 PM MST, 12 hours 29 minutes earlier.

Area forecast discussion, Dec 9, 3:31 PM MST, 12 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MST SUN DEC 9 2007

.SHORT TERM...
(TONIGHT AND MONDAY)

...POTENTIAL FOR FREEZING RAIN ON THE PLAINS THE QUESTION FOR
MONDAY...

CURRENTLY...STUBBORN INVERSION VERY SLOW TO MIX OUT ACROSS THE LOWER
ARKANSAS VALLEY AND FAR SOUTHEAST PLAINS THIS AFTERNOON...WITH TEMPS
IN THE TEENS HERE AT KPUB...BUT APPROACHING 40F JUST WEST OF THE
CITY IN THE LEE OF THE WET MOUNTAINS. A FEW FLURRIES OVER THE HIGHER
PEAKS OF THE SANGRES/SAWATCH RANGE ABOUT ALL THERE IS IN THE WAY OF
SNOWFALL SO FAR TODAY.

TONIGHT...OVERNIGHT SURFACE PRESSURE GRADIENT IS WEAK
DOWNSLOPE...BUT LOOKS TOO WEAK TO PUSH THE COLD AIR OUT OF THE LOWER
ARKANSAS VALLEY...BUT SHOULD BE ENOUGH TO PREVENT MUCH EXPANSION OF
CURRENT AREA OF STRATUS. FOG FORMATION OVERNIGHT A BIG
QUESTION...WITH LOW T/TD SPREADS FROM KPUB EASTWARD...BUT WITH WEAK
WLY WIND AND MINIMAL SNOWMELT TODAY...SUSPECT WE WONT SEE MUCH IN
THE WAY OF DENSE FOG...JUST PATCHY 3-5SM BR TYPE. MID AND HIGH LEVEL
CLOUDS BEGIN TO THICKEN AFTER MIDNIGHT WITH THE SLOW EASTWARD
PROGRESSION OF THE SOUTHWEST U.S. CUT-OFF...WITH SOME LIGHT PRECIP
OVER THE SAN JUANS AND ALONG THE NM BORDER BY SUNRISE. MIN TEMPS
LIKELY ALL OVER THE MAP DEPENDING ON CLOUDS/SNOW COVER/ETC...IN
GENERAL KEPT THE PLAINS COLD...BUT WARMED UP THE EAST MOUNTAIN
SLOPES SEVERAL DEGREES TO ACCOUNT FOR DOWNSLOPE WARMING.

MONDAY...HOW QUICK WILL THE COLD AIR ERODE ON THE PLAINS IS THE
QUESTION...AS MID LEVEL TEMPS WARM ENOUGH TO PRODUCE LIQUID
PRECIPITATION OVER THE FAR EAST. SUSPECT BOTH NAM AND GFS ARE WAY
TOO WARM WITH THEIR SURFACE/NEAR SURFACE TEMPERATURE LAYERS...AS LOW
LEVEL WINDS ARE VERY WEAK AND INCREASING MID AND UPPER LEVEL CLOUDS
LIMIT INSOLATION MOST OF THE DAY. GOING ALONG WITH THE GFS EARLIER
ONSET OF PRECIP OVER THE AREA (IT WAS THE SUPERIOR MODEL WITH PRECIP
THIS WEEKEND)...SUGGESTS A WINDOW FOR FREEZING RAIN FROM LATE
MORNING THROUGH EARLY EVENING EAST OF A KTAD TO KLHX TO KITR
LINE...PROVIDED SURFACE COLD AIR REMAINS IN PLACE. WILL HOIST A
WINTER STORM WATCH FOR FREEZING RAIN FOR THE EASTERN TIER OF
COUNTIES FOR NOW AND LET LATER SHIFTS EVALUATE DEPTH OF THE COLD
AIR. FARTHER WEST...SHOULD SEE EXPANDING COVERAGE OF LIGHT SNOW WITH
WARM ADVECTION PATTERN DEVELOPING...BUT MOST ACCUMULATING SNOWFALL
WILL HOLD OFF UNTIL AFTER 00Z. GUIDANCE MAX TEMPS WAY TOO WARM WITH
CLOUDS AND PRECIP STARTING...THOUGH A FEW LOCATIONS ALONG AND WEST
OF I-25 COULD MAKE IT ABOVE FREEZING FOR A FEW HOURS IN THE
AFTERNOON.  PETERSEN

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MAIN CONCERNS INCLUDE SNOW AMOUNTS ACROSS THE MTS AND ADJACENT PLAINS
MON NIGHT THROUGH TUES NIGHT ALONG WITH POTENTIAL FOR FREEZING
PRECIP ACROSS THE FAR SE PLAINS MON NIGHT.

MONDAY NIGHT-TUESDAY NIGHT...12Z GFS RUN REMAINS CONSISTENT WITH
PREVIOUS RUNS AS WELL AS LATEST ECMWF AND HAVE TRENDED CURRENT
FORECAST TOWARDS ITS SOLUTION. WITH THAT SAID...CUTOFF UPPER LOW
ACROSS THE DESERT SW MONDAY NIGHT PROGGED TO SLOWLY DRIFT NORTH AND
EAST TOWARDS THE FOUR CORNERS REGION MONDAY NIGHT. THIS SYSTEM IS
THEN PROGGED TO WEAKEN AND MERGE WITH A STRONG NORTHERN STREAM SHORT
WAVE DIVING ACROSS THE ROCKIES WHICH RESULTS IN A BROAD UPPER TROUGH
MOVING ACROSS THE STATE AND INTO THE HIGH PLAINS BY LATE TUESDAY
NIGHT. MOIST SOUTHERLY FLOW AND WAA AHEAD OF THE SYSTEM MOVES ACROSS
THE SOUTHERN TIER ZONES MON NIGHT WITH SOUTHERLY FLOW CONTINUING
THROUGH THE DAY TUESDAY...ALONG WITH WITH GOOD OROGRAPHIC FLOW
ACROSS THE SOUTH FACING SLOPES OF THE SAN JUAN AND LA GARTIA MTNS AS
WELL AS THE ADJACENT LOWER SLOPES ALONG THE EDGES OF THE SAN LUIS
VALLEY...HAS PROMPTED THE ISSUANCE OF A WINTER STORM WATCH FOR ZONES
66>71 STARTING AT 00Z TUE THROUGH 00Z WED...WITH UP TO ANOTHER FOOT
OF SNOW FOR THE WOLF CREEK AREA AND 4-8 INCHES ACROSS WESTERN AND
EASTERN PORTIONS OF THE SAN LUIS VALLEY. AT THE SFC...A COLD FRONT
ASSOCIATED WITH THE NORTHERN STREAM SHORT WAVE IS PROGGED TO DROP
ACROSS THE PALMER DVD MONDAY EVENING AND CONTINUE ACROSS THE REST OF
THE PLAINS THROUGH MIDNIGHT WITH EAST OF NORTHEAST SFC-H7 FLOW OF
10-20 KTS DEVELOPING AND PERSISTING ACROSS THE EASTERN PLAINS
TUESDAY. WAA ONTOP OF THE SHALLOW COOL DOME ACROSS THE EASTERN
PLAINS MONDAY NIGHT WILL ALLOW FOR A CONTINUED FREEZING RAIN
POTENTIAL ACROSS THE FAR SE PLAINS AND WILL CONTINUE THE WINTER
STORM WATCH FOR FREEZING RAIN THROUGH 06Z TUE WHEN ENOUGH COLD
AIR ALOFT LOOKS TO TURN ANY FREEZING PRECIP INTO SNOW. WITH THE
EASTERLY UPSLOPE FLOW...H7 TEMPS PROGGED BETWEEN -10C AND -16C AND
UVV AND MOISTURE AHEAD OF PASSING SYSTEM...WILL PROBABLY NEED SOME
HIGHLIGHTS ACROSS THE EASTERN MTNS AND PLAINS TUESDAY...WITH
ADVISORY AND LOW END WARNING CRITERIA SNOW AMOUNTS IN FAVORED
LOCALES OF THE SOUTHERN SANGRES AND SOUTHERN I-25 CORRIDOR LIKELY.

WEDNESDAY-FRIDAY...NORTHWEST FLOW PROGGED TO CONTINUE ACROSS THE
REGION WITH OCCASIONAL EMBEDDED SHORT WAVES AND ASSOCIATED BACK DOOR
COLD FRONTS ACROSS THE EASTERN PLAINS WILL KEEP TEMPERATURES BELOW
SEASONAL AVERAGES ALONG WITH LIGHT SNOW CHANCES ACROSS MAINLY THE
HIGHER TERRAIN. HAVE NOT RE-INTRODUCED POPS ACROSS THE PLAINS
ATTM...THOUGH MAY NEED TO THURSDAY NIGHT AND EARLY FRIDAY IF CURRENT
MODELS ARE TRUE.

SATURDAY-SUNDAY...A WARMING AND DRYING TREND CONTINUES TO BE IN THE
OFFING AS A MORE ZONAL FLOW PATTERN LOOKS TO BE ESTABLISHED ACROSS
THE WESTERN CONUS. -MW

&&

.AVIATION...
CIGS AT KPUB THE BIGGEST QUESTION...WITH WRN EDGE OF THE STRATUS
WITHIN SIGHT OF THE AIRPORT AS OF 2130Z. DOUBT CURRENT AREA OF
STRATUS WILL EXPAND MUCH OVERNIGHT WITH WEAK WEST WIND
DEVELOPING...SO IF KPUB CAN CLEAR BY SUNSET...STRATUS MAY REMAIN
JUST EAST OF THE AIRPORT. LESSER THREAT OF STRATUS AT KCOS WITH NLY
DRAINAGE WIND KEEPING CLOUDS AT BAY. EXPECT THICKENING/LOWERING
ALTO-CUMULUS ON MONDAY...WITH SOME LIGHT -SHSN POSSIBLE AT KALS
AFTER 16Z AND AT KPUB AND KCOS AFTER 18Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON FOR COZ066>071.

WINTER STORM WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR COZ095>099.

&&

10/23
Hazardous weather outlook, Dec 9, 5:34 AM MST, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
534 AM MST SUN DEC 9 2007

COZ058>089-093>099-101245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
534 AM MST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ISOLATED SNOW SHOWERS OVER THE PLAINS AND SCATTERED
SNOW SHOWERS OVER THE MOUNTAINS TODAY...MAINLY THIS MORNING. A FEW
LOCATIONS IN THE MOUNTAINS MIGHT SEE SOME LIGHT SNOW ACCUMULATIONS
OF AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS EXPECTED TO BEGIN AGAIN IN THE SOUTHWEST
MOUNTAINS LATE MONDAY...AND CONTINUE INTO TUESDAY NIGHT...WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE. ON TUESDAY THE CENTRAL
MOUNTAINS WILL ALSO PROBABLY SEE SOME SNOW ACCUMULATION. IN THE
WAKE OF A COLD FRONT ON TUESDAY OVER THE SOUTHEAST PLAINS...SNOW
WILL BECOME WIDESPREAD...WITH A COUPLE TO A FEW INCHES OF
ACCUMULATION POSSIBLE OVER THE PLAINS AND SOUTHEAST MOUNTAINS.
SOME LIGHT ACCUMULATIONS MAY STILL BE POSSIBLE ON WEDNESDAY OVER
THE CENTRAL AND SOUTHWEST MOUNTAINS. ANOTHER QUICK MOVING WEATHER
SYSTEM MAY MOVE ACROSS THE AREA LATE THURSDAY AND THURSDAY
NIGHT...POSSIBLY BRINGING SOME LIGHT SNOW ACCUMULATIONS TO THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
December 10, 4:00 AM MST to December 11, 10:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
December 10, 4:00 AM MST to December 11, 10:00 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
December 10, 4:00 AM MST to December 11, 10:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70050, 70052, 70053.